Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 55, NWS Des Moines, IA

May 11, 2011Emmet County, Palo Alto County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at May 11, 2011, 7:31 PM CDT for Emmet County, Palo Alto County, Iowa. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 11, 2011, 7:31 PM CDT (00:31 UTC)
Expired
May 11, 2011, 8:00 PM CDT
In force
29 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

Counties Emmet County, IA, Palo Alto County, IA

The radar

The Sioux Falls radar (KFSD), 163 km from the middle of the area, began a volume at 00:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.5 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2011-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2011-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2051 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

591 
WUUS53 KDMX 120031
SVRDMX
IAC063-147-120100-
/O.NEW.KDMX.SV.W.0055.110512T0031Z-110512T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
731 PM CDT WED MAY 11 2011

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN EMMET COUNTY IN NORTHWEST IOWA...
  NORTH CENTRAL PALO ALTO COUNTY IN NORTHWEST IOWA...

* UNTIL 800 PM CDT

* AT 728 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 7 MILES NORTHWEST OF EMMETSBURG...OR 15 MILES
  SOUTH OF ESTHERVILLE...AND MOVING NORTH AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  GRAETTINGER AND WALLINGFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. IF A
TORNADO IS SPOTTED...IMMEDIATELY MOVE TO THE BASEMENT OR SMALL
INTERIOR ROOM OF A REINFORCED BUILDING.

&&

LAT...LON 4338 9480 4333 9457 4314 9474 4316 9486
TIME...MOT...LOC 0031Z 198DEG 17KT 4320 9477
WIND...HAIL <50MPH 1.00IN

$$

LEE
2 follow-up statements
705 
WWUS53 KDMX 120045
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
745 PM CDT WED MAY 11 2011

IAC063-147-120100-
/O.CON.KDMX.SV.W.0055.000000T0000Z-110512T0100Z/
PALO ALTO IA-EMMET IA-
745 PM CDT WED MAY 11 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHERN EMMET
AND NORTH CENTRAL PALO ALTO COUNTIES UNTIL 800 PM CDT...

AT 742 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
STORM WAS LOCATED 10 MILES SOUTH OF ESTHERVILLE...MOVING NORTH AT 20
MPH.

LOCATIONS IMPACTED INCLUDE...
  WALLINGFORD.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. IF A TORNADO
IS SPOTTED... IMMEDIATELY MOVE TO THE BASEMENT OR SMALL INTERIOR ROOM
OF A REINFORCED BUILDING.

&&

LAT...LON 4338 9480 4334 9463 4314 9474 4316 9486
TIME...MOT...LOC 0046Z 198DEG 16KT 4328 9476
WIND...HAIL <50MPH 1.00IN

$$

LEE
579 
WWUS53 KDMX 120058
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
758 PM CDT WED MAY 11 2011

IAC063-147-120108-
/O.EXP.KDMX.SV.W.0055.000000T0000Z-110512T0100Z/
PALO ALTO IA-EMMET IA-
758 PM CDT WED MAY 11 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN EMMET AND NORTH
CENTRAL PALO ALTO COUNTIES WILL EXPIRE AT 800 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.

LAT...LON 4338 9480 4334 9463 4314 9474 4316 9486
TIME...MOT...LOC 0058Z 198DEG 16KT 4333 9474

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 6:44 PM CDT, 47 minutes earlier.

Area forecast discussion, May 11, 6:44 PM CDT, 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT WED MAY 11 2011

.SHORT TERM /TONIGHT/...
PARENT SURFACE LOW PRESSURE LOCATED OF WESTERN KANSAS WITH THE
SURFACE BOUNDARY EXTENDING UP THROUGH SOUTHEAST NE AND INTO WEST
CENTRAL IOWA HAS BEEN THE FOCUS FOR THUNDERSTORM ACTIVITY THIS
AFTERNOON. THE LACK OF SHEAR AVAILABLE HAS BEEN A PROBLEM KEEPING
STORMS BETTER ORGANIZED. THERE IS SOME DECENT EFFECTIVE SRH
AVAILABLE...ROUGHLY 200 M2/S2 ACROSS SOUTH CENTRAL IOWA AND COMBINED
WITH MUCAPE 2000-3000J/KG HAS BEEN ENOUGH TO PROVIDE SOME ROTATION
WITHIN THE UPDRAFT FOR STORMS IN THE SOUTHWEST CWA. TORNADO THREAT
LOOKS TO DIMINISH QUICKLY ONCE THE SUN SETS THIS EVENING.

NEXT...LLJ INCREASES OVERNIGHT WITH THE DEPTH OF MOISTURE THROUGH
THE COLUMN INCREASING AS WELL. THE HEAVIEST RAIN LOOKS TO BE FOCUSED
ACROSS NORTHERN PORTIONS OF THE FORECAST AREA WITH THE SURFACE
BOUNDARY SHIFTING SLIGHTLY NORTHWARD. PW VALUES NEAR 1.5 INCHES
OVERNIGHT AND WARM CLOUD TOPS NEARLY 11000 FEET...SO CANNOT RULE OUT
THE FLASH FLOOD THREAT AND HAIL THREAT OVERNIGHT.

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...
SFC BOUNDARY WILL BE SAGGING SLOWLY SOUTH THROUGH NRN AND CENTRAL IA
ON THURSDAY. CONVECTION WILL LINGER OVER NORTH CENTRAL IA IN THE
MORNING THEN SHOULD HAVE A PERIOD OF DRY WEATHER. CONVECTION SHOULD
REFIRE ALONG THE BOUNDARY BY MID TO LATE AFTERNOON AS THE UPPER LOW
APPROACHES FROM THE WEST. SHOULD HAVE STRONG INSTABILITIES IN PLACE
IN BY THE AFTERNOON AS MID LEVEL COOLING COMMENCES CREATING HIGH LOW
TO MID LEVEL LAPSE RATES...RESULTING IN FAT CAPES AND GOOD LARGE
HAIL POTENTIAL. CONDITIONS REMAIN FAVORABLE FOR LANDSPOUT OVER WEST
CENTRAL TO CENTRAL IOWA NEAR THE TRIPLE POINT. THIS WOULD BE
NON-SUPERCELL TORNADO POTENTIAL. ANY INSTANCES SHOULD BE ISOLATED
BUT THE THREAT IS THERE NONETHELESS. IT WILL BE MUCH COLDER ON
FRIDAY WITH SHOWER CHANCES ENDING FROM NW TO SE.

MORE CONFIDENCE FOR UPPER LOW PROGRESSION OVER THE WEEKEND AS THE
INITIAL UPPER LOW DIVES IN TO THE OHIO VALLEY ON SATURDAY ONLY TO BE
FOLLOWED BY A STRONGER UPPER LOW LATE SATURDAY INTO SUNDAY. IT WILL
BE COOL ON SATURDAY AND SHOULD BE MOSTLY DRY EXCEPT FOR SHOWERS
REACHING THE NORTH LATE. THIS SCENARIO WOULD SUPPORT A COOL AND WET
SUNDAY AND SUNDAY NIGHT WITH PRECIPITATION SPREADING FROM NORTH TO
SOUTH AS THE UPPER LOW DROPS SOUTH. THE LOW WILL PULL OFF TO THE
SOUTHEAST ON MONDAY THOUGH COOL CYCLONIC FLOW WILL PERSIST THROUGH
THE REMAINDER OF THE EXTENDED.

&&

.AVIATION...12/00Z
PRIMARY CONCERN WILL CONTINUE TO BE THUNDERSTORM TRENDS THROUGH THIS
PERIOD.  HAVE TRIED TO EXTRAPOLATE CURRENT CENTRAL IA COMPLEX
THROUGH TAF SITES THIS EVENING...INCLUDING ONE CELL PRODUCING STRONG
WINDS POSSIBLY AFFECTING KDSM.  ANOTHER ERN KS/OK COMPLEX WILL LIFT
NORTH AND EAST INTO IA LATER TONIGHT WITH MAGNITUDE AND TIMING
UNCERTAIN.  HAVE VCTS AND/OR CB WORDING AT KDSM/KOTM TO ACCOUNT FOR
THIS WITH LESSER CHANCES FARTHER NORTH AND WEST.  THERE IS CERTAINLY
POTENTIAL FOR ADDITIONAL DEVELOPMENT DURING PEAK HEATING THU...BUT
HAVE LITTLE CONFIDENCE IN DETAILS CONSIDERING LAST 6 HOURS OF THE
FORECAST SO WILL LEAVE THAT MENTION FOR LATER SETS.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...PODRAZIK
LONG TERM...DONAVON
AVIATION...SMALL
Hazardous weather outlook, May 11, 7:16 PM CDT, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
716 PM CDT WED MAY 11 2011

IAZ044>050-057>062-070>075-081>086-092>097-130030-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-
DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-
MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-
DECATUR-WAYNE-APPANOOSE-DAVIS-
716 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT INTO THE OVERNIGHT
HOURS THURSDAY MORNING. SOME OF THESE STORMS COULD BE SEVERE WITH
DAMAGING WINDS. LOCALLY HEAVY RAIN WILL ALSO ACCOMPANY THESE STORMS
AND MAY LEAD TO AREAS OF FLASH FLOODING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THROUGH THE EARLY EVENING HOURS
AND POSSIBLY AGAIN OVERNIGHT INTO THURSDAY.

IAZ004>007-015>017-023>028-033>039-130030-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-
716 PM CDT WED MAY 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT INTO EARLY THURSDAY
MORNING. A FEW STRONGER STORMS MAY CONTAIN HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODIC THUNDERSTORMS ARE EXPECTED THURSDAY AND FRIDAY. A FEW
STORMS MAY BE SEVERE THURSDAY WITH LARGE HAIL AND DAMAGING WINDS
THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING AND AGAIN ON
THURSDAY.

In the hours before

Local storm report, May 11, 6:32 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
632 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0631 PM     TSTM WND GST     WINTERSET               41.34N 94.02W
05/11/2011  E65 MPH          MADISON            IA   LAW ENFORCEMENT

            60 TO 70 MPH WINDS NEAR THE TOWN OF WINTERSET...

&&

JBEITLIC
Local storm report, May 11, 6:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
643 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     FLASH FLOOD      3 NNE CRESTON AIRPORT   41.06N 94.34W
05/11/2011                   UNION              IA   LAW ENFORCEMENT

            UNION COUNTY LAW ENFORCEMENT REPORTED THE OSAGE RAILROAD
            BRIDGE WAS IMPASSIBLE DUE TO WATER OVER THE ROAD. ONE CAR
            WAS STRANDED.

&&

PODRAZIK
Local storm report, May 11, 6:44 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
644 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND GST     4 E WINTERSET           41.34N 93.94W
05/11/2011  E60.00 MPH       MADISON            IA   TRAINED SPOTTER

            EXPERIENCED BETWEEN WINTERSET AND PATTERSON.

&&

SKOW
Local storm report, May 11, 6:56 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
656 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0654 PM     TSTM WND GST     CUMMING                 41.48N 93.76W
05/11/2011  M60 MPH          WARREN             IA   AMATEUR RADIO

            OBSERVER MEASURED 60MPH WIND GUST...

&&

JBEITLIC
Local storm report, May 11, 6:57 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
657 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0636 PM     TSTM WND GST     1 SW GARDEN GROVE       40.81N 93.62W
05/11/2011  E60 MPH          DECATUR            IA   TRAINED SPOTTER

            HEAVY RAIN BLEW HORIZONTALLY UNDER A 15 FOOT WIDE EAVE
            AND INTO SPOTTERS HOUSE.

&&

FBOKSA
Local storm report, May 11, 7:03 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
703 PM CDT WED MAY 11 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     URBANDALE               41.64N 93.74W
05/11/2011  E55 MPH          POLK               IA   TRAINED SPOTTER

            AT THE INTERSECTION OF 70TH AND TWANA STREET.

&&

SKOW

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:29 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe25 min
May 11, 8:24 PM CDTSevere Thunderstorm WarningDMXAppanoose29 min
May 11, 8:27 PM CDTSevere Thunderstorm WarningDMXLucas, Marion, Monroe, Wayne48 min
May 12, 8:23 AM CDTRiver Flood WarningDMXDecatur13 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.